A woman in her 90s with a background of myasthenia gravis and atrial fibrillation presented to hospital following a fall. While in the emergency department it was noted that she was in atrial fibrillation with a fast-ventricular response and as part of her management was given intravenous magnesium. Following this she developed acute respiratory failure and required intubation and ventilation. The patient recovered quickly and was extubated in the intensive care unit the next day. On subsequent days, the patient received two further doses of intravenous magnesium before the link was identified. On both of these occasions she again developed respiratory failure which were managed with non-invasive ventilation. This case highlights the importance of all members of the team being aware of the drugs that can induce a myasthenic crisis. It also stimulates further research into the development of a guide of how to safely treat symptomatic hypomagnesaemia in patients with myasthenia gravis.
- Contraindications and precautions
- Neurology (drugs and medicines)
- Mechanical ventilation
- Neuromuscular disease
Statistics from Altmetric.com
Contributors Case report by KJ.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.